Alert archive / Alabama / Flash Flood Warnings in 1999

Flash Flood Warning 18, NWS Mobile, AL

May 7, 1999Covington County, Alabama

NWS Mobile, AL issued this flash flood warning at May 7, 1999, 4:00 AM CDT for Covington County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 1999, 4:00 AM CDT (09:00 UTC)
Expired
May 7, 1999, 6:15 AM CDT
In force
2 hr
Issued by
NWS Mobile, AL
Area
Whole counties

County Covington County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 1999-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 1999-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 070902
FFWMOB
ALC039-071115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MOBILE AL
400 AM CDT FRI MAY 7 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN COVINGTON COUNTY IN SOUTHERN ALABAMA

* UNTIL 615 AM CDT

* AT 357 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR AT MOBILE
  INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN IN SOUTHERN
  COVINGTON COUNTY ALABAMA...MOVING| SLOWLY NORTHEAST.

* THIS WILL CAUSE WIDESPREAD FLOODING OF SMALL STREAMS AND POOR
  DRAINAGE AREAS IN THE SOUTHERN PART OF THE COUNTY.

  DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at May 7, 2:55 AM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 7, 2:55 AM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
255 AM CDT FRI MAY 7 1999

PERSISTANT CELLS CONTINUE TO TRAIN ACROSS ERN PORTIONS OF SW AL AND
THE FL PNHDL (MAINLY OKALOOSA FL AND COVINGTON AL) WHERE MODERATE
INSTABILITIES AND MOISTURE FLUX CONVERGENCE IS BEING SPARKED BY SHORT
WAVE ENERGY CURRENTLY TRACKING ACROSS THE LOWER TN VALLEY.  TSTM
ACTIVITY IS JUST OUT AHEAD OF A NEARLY STATIONARY COLD FRONT THAT HAS
PUSHED TO NEAR MOB AND IS NOT PROGD TO GO MUCH FURTHER EAST...MAYBE
TO NEAR DESTIN BY THIS EVENING.  EXPECT CURRENT TSTM ACTIVITY TO
SLOWLY SLIP EWD THROUGH THE MRNG HOURS AND WEAKEN AS THE SHORT WAVE
PULLS OFF TO THE NE...ENDING THE MAINLY FLASH FLOOD THREAT ACROSS
THESE COUNTIES BY MID-LATE MRNG.  WILL KEEP LOW CHC POPS IN THRU THIS
AFTN THO AS COLD FRONT SLOWLY SLIPS EWD INTO A MOIST AND UNSTABLE
AIRMASS JUST OUT AHEAD.  MODELS SHOW DRIER AIR FILTERING IN OVER MUCH
OF THE FA BY THIS EVENING AND THIS SEEMS REASONABLE SO WILL LOWER
POPS TO SLIGHT CHC CAT FOR TONIGHT AND SAT. WILL SEE AMPLE SUNSHINE
BY SAT AFTN AS WEAK UPPER RIDGE BUILDS IN FROM THE WEST AND HIGH PRES
AT THE SURFACE BUILDS IN FROM FL.  THIS WILL WARM DAYTIME TMPS BACK
UP INTO THE MID-UPR 80S OVER THE WEEKEND WITH SLIGHTLY COOLER LOWS
EXPECTED TONIGHT THEN WARMING BACK UP BY SAT NIGHT INTO THE 60S AS
ONSHORE FLOW BECOMES BETTER ESTABLISHED ONCE AGAIN.  NGM GUIDANCE
NUMBERS LOOK CLOSE SO WONT STRAY FAR.

OVER THE COASTAL WATERS...WILL DROP COASTAL FLOOD WARNING THIS
MORNING AS WINDS AND SEAS WILL CONTINUE TO SUBSIDE TODAY AND SHOULD
NOT BE A FACTOR BY ASTRONOMICAL HIGH TIDE LATE THIS AFTN.

MOB 85/60/88/64 3121  PNS 82/64/85/66 4221
DTS 82/64/84/66 4221  GZH 85/59/88/62 3121 39

In the hours before

Special weather statement, May 7, 3:33 AM CDT, 27 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-072200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
333 AM CDT FRI MAY 7 1999

...FLASH FLOOD WATCH IN EFFECT TODAY FOR OKALOOSA FLORIDA AND
CONVINGTON ALABAMA...

AN UPPER LEVEL DISTURBANCE TO THE NORTH AND A SLOW MOVING COLD
FRONT NEAR MOBILE WILL CONTINUE TO INTERACT WITH A MOIST AND UNSTABLE
AIRMASS JUST OUT AHEAD OF THE COLD FRONT TO PRODUCE SCATTERED SHOWERS
AND THUNDERSTORMS TODAY...MAINLY OVER THE FLORIDA PANHANDLE AND
EXTREME EASTERN PORTIONS OF SOUTHWEST ALABAMA.

THE MAIN THREAT WILL BE FLOOD AND FLASH FLOODING FROM TRAINING STORMS
ACROSS MUCH OF THE FLORIDA PANHANDLE FROM SANTA ROSA EASTWARD AND
CONVINGTON COUNTY IN SOUTHWEST ALABAMA. STRONG INSTABILITIES WILL
ALSO BRING A THREAT OF ISOLATED SEVERE STORMS...WITH LARGE HAIL...
STRONG DOWNBURST WINDS AND ISOLATED TORNADOES ALSO POSSIBLE.

THE THREAT OF FLOODING AND SEVERE WEATHER IS EXPECTED TO GREATLY
DIMINISH BY EARLY AFTERNOON AS THE UPPER LEVEL DISTURBANCE PULLS
OUT TO THE NORTHEAST AND THE COLD FRONT SLOWLY PUSHES THE MOIST...
UNSTABLE AIRMASS FURTHER EASTWARD.

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD REMAIN ALERT AND BE
PREPARED TO ACTIVATE THIS MORNING AS FLOOD PROBLEMS CONTINUE TO
THREATEN PORTIONS OF NORTHWEST FLORIDA AND EXTREME EASTERN
PORTIONS OF SOUTHWEST ALABAMA.

RESIDENTS ARE ENCOURAGED TO MONITOR THE WEATHER SITUATION AND STAY
TUNED FOR ADDITIONAL STATEMENTS AND FORECASTS.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE WORLD WIDE WEB.
WWW.NWSMOBILE.NOAA.GOV
Special weather statement, May 7, 3:33 AM CDT, 27 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-072200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
333 AM CDT FRI MAY 7 1999

...FLASH FLOOD WATCH IN EFFECT TODAY FOR OKALOOSA FLORIDA AND
CONVINGTON ALABAMA...

AN UPPER LEVEL DISTURBANCE TO THE NORTH AND A SLOW MOVING COLD
FRONT NEAR MOBILE WILL CONTINUE TO INTERACT WITH A MOIST AND UNSTABLE
AIRMASS JUST OUT AHEAD OF THE COLD FRONT TO PRODUCE SCATTERED SHOWERS
AND THUNDERSTORMS TODAY...MAINLY OVER THE FLORIDA PANHANDLE AND
EXTREME EASTERN PORTIONS OF SOUTHWEST ALABAMA.

THE MAIN THREAT WILL BE FLOOD AND FLASH FLOODING FROM TRAINING STORMS
ACROSS MUCH OF THE FLORIDA PANHANDLE FROM SANTA ROSA EASTWARD AND
CONVINGTON COUNTY IN SOUTHWEST ALABAMA. STRONG INSTABILITIES WILL
ALSO BRING A THREAT OF ISOLATED SEVERE STORMS...WITH LARGE HAIL...
STRONG DOWNBURST WINDS AND ISOLATED TORNADOES ALSO POSSIBLE.

THE THREAT OF FLOODING AND SEVERE WEATHER IS EXPECTED TO GREATLY
DIMINISH BY EARLY AFTERNOON AS THE UPPER LEVEL DISTURBANCE PULLS
OUT TO THE NORTHEAST AND THE COLD FRONT SLOWLY PUSHES THE MOIST...
UNSTABLE AIRMASS FURTHER EASTWARD.

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD REMAIN ALERT AND BE
PREPARED TO ACTIVATE THIS MORNING AS FLOOD PROBLEMS CONTINUE TO
THREATEN PORTIONS OF NORTHWEST FLORIDA AND EXTREME EASTERN
PORTIONS OF SOUTHWEST ALABAMA.

RESIDENTS ARE ENCOURAGED TO MONITOR THE WEATHER SITUATION AND STAY
TUNED FOR ADDITIONAL STATEMENTS AND FORECASTS.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE WORLD WIDE WEB.
WWW.NWSMOBILE.NOAA.GOV

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 1:32 AM CDTFlash Flood WarningMOBCovington73 min
May 7, 1:50 AM CDTSevere Thunderstorm WarningMOBCovington70 min
May 7, 2:46 AM CDTFlash Flood WarningMOBCovington74 min
May 7, 3:02 AM CDTSevere Thunderstorm WarningMOBCovington88 min

Nearby

Flash Flood Warnings in Alabama, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.